Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 183, NWS Goodland, KS

July 31, 2009Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2009, 5:15 PM MDT for Dundy County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 5:15 PM MDT (23:15 UTC)
Expired
Jul 31, 2009, 6:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:39 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUL 31 2009

.DISCUSSION...
224 PM MDT FRI JUL 31 2009

FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE
POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
OVERNIGHT.

DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND
SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A
DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE
TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID
IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL
INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT
WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF
THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS
AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT.
HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES
POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR
VALUES ARE GREATER.

THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER
TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE
FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN
TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH
PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A
LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND
INTO SOUTHERN CANADA BY THE END OF NEXT WEEK.

WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH
THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF
NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER
FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH
PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED
THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER
FOCUS AS THAT TIME PERIOD NEARS.

LOCKHART
&&

.AVIATION...
1115 AM MDT FRI JUL 31 2009

FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE
PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS
EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE
EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT
MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW
SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY
HAZARDS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 31, 2:28 PM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI JUL 31 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE
THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE
WITH ANY INTENSE/LONGER-LIVED SUPERCELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY
EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:55 PM MDTSevere Thunderstorm WarningGLDNorton50 min
Jul 31, 5:56 PM MDTSevere Thunderstorm WarningGLDRawlins64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.